Thunderstorm Wind, Jones
- When
- August 6, 5:08 PM CST
- Where
- Jones County, 7.78 mi NE of Draper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.000, -100.420
Sixty mph winds were estimated.
A couple thunderstorms brought severe winds gusting up to near 80 mph and golf ball size hail to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple thunderstorms brought severe winds gusting up to near 80 mph and golf ball size hail to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 1:04 PM CST, 4 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 204 PM CDT Mon Aug 6 2018 .SHORT TERM...(This Evening through Tuesday) Issued at 204 PM CDT Mon Aug 6 2018 Pcpn chances remain the biggest challenge through tonight. The latest models, both CAM and non-CAM suggest a couple areas of heightened shower/storm activity into the evening and overnight hours. The first area is over the northeast CWA. This is where the models and latest SPC meso data suggest a moisture/instability axis will continue to set up through early evening. 88D currently shows activity over this region, and suspect isold/sct activity will continue into the evening hours. Shear is pretty weak, but instability per MLCAPEs approaching or exceeding 1k J/kg suggests at least weak to moderate instability to work with. The next area of concern is southwest and south central South Dakota. It appears that convection forming over the Black Hills will spread out into the plains, and then move across the southern third of the state this evening and tonight, perhaps forming into a relatively small MCS in the process. This activity could feed off of better deep layer shear per strong H5 winds across Nebraska and far southern South Dakota. The best chance for isolated svr weather this evening would be along and south of I90. .LONG TERM...(Tuesday Night through Monday) Issued at 204 PM CDT Mon Aug 6 2018 Mostly dry with above normal temperatures will be the rule this period. The overall 500mb pattern shows low pressure over north central Canada, with a trough extending across the northeastern third of the nation. An additional low would be set up off the Pacific Coast. In between, high pressure dominates the southern half of the nation, with a ridge extending into British Columbia. The steady 500 mb high over the southwestern states will push its ridge into the Northern and Central Plains Friday night into Sunday, before the entire ridge becomes supressed as the Pacific low moves across the Pacific Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1243 PM CDT Mon Aug 6 2018 VFR conditions expected overnight with some mid and high clouds. Some scattered showers/storms expected to develop this afternoon bringing some low clouds and may affect KPIR/KATY. Possibility these storms could reach KABR however not enough confidence to include in TAF. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TDK LONG TERM...KF AVIATION...ALD
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 934 AM CDT Mon Aug 6 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071445- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 934 AM CDT Mon Aug 6 2018 /834 AM MDT Mon Aug 6 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected across the region this afternoon and tonight. The threat of severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. tdk
Special Weather Statement
National Weather Service Aberdeen SD
352 PM CDT MON AUG 6 2018
MNZ046-062130-
Big Stone MN-
352 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG STONE COUNTY
UNTIL 430 PM CDT...
At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Yankeetown, or 17 miles southeast of Sisseton, moving east at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Yankeetown, Big Stone Lake and Bonanza Grove.
LAT...LON 4541 9662 4541 9664 4545 9672 4550 9675
4554 9679 4557 9658 4539 9657
TIME...MOT...LOC 2052Z 268DEG 16KT 4550 9676
KFSpecial Weather Statement
National Weather Service Aberdeen SD
511 PM CDT MON AUG 6 2018
SDZ045-062245-
Jones SD-
511 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES COUNTY UNTIL
545 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Capa, or 15 miles northwest of Murdo, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Jones
County.
LAT...LON 4407 10104 4413 10089 4412 10065 4388 10088
4404 10104
TIME...MOT...LOC 2211Z 291DEG 18KT 4404 10096
KFSpecial Weather Statement National Weather Service Aberdeen SD 418 PM MDT MON AUG 6 2018 SDZ003-062245- Corson SD- 418 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 445 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near Bullhead, or 16 miles west of Mclaughlin, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bullhead. LAT...LON 4578 10121 4584 10117 4581 10094 4569 10102 TIME...MOT...LOC 2218Z 286DEG 8KT 4580 10115 KF
Special Weather Statement
National Weather Service Aberdeen SD
524 PM CDT MON AUG 6 2018
SDZ045-062300-
Jones SD-
524 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JONES COUNTY UNTIL
600 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Okaton, or 16 miles west of Murdo, moving southeast at
20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Okaton.
LAT...LON 4382 10097 4384 10096 4383 10098 4385 10099
4384 10103 4386 10103 4385 10106 4399 10106
4399 10105 4391 10085 4382 10092 4383 10094
4381 10095
TIME...MOT...LOC 2224Z 307DEG 16KT 4390 10104
KFSpecial Weather Statement
National Weather Service Aberdeen SD
544 PM CDT MON AUG 6 2018
SDZ045-062315-
Jones SD-
544 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES COUNTY UNTIL 615 PM
CDT...
At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Draper to near Okaton.
Movement was east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Murdo, Draper, Okaton and Westover.
LAT...LON 4374 10075 4372 10079 4376 10081 4376 10084
4379 10086 4378 10088 4380 10088 4379 10090
4383 10093 4381 10095 4385 10099 4384 10103
4386 10103 4385 10106 4388 10106 4410 10055
4400 10036 4390 10037 4371 10074
TIME...MOT...LOC 2244Z 284DEG 22KT 4404 10051 4384 10096
KFSpecial Weather Statement National Weather Service Aberdeen SD 608 PM CDT MON AUG 6 2018 SDZ045-048-062345- Lyman SD-Jones SD- 608 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL 645 PM CDT... At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Vivian, or 16 miles northwest of Presho, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Jones and northwestern Lyman Counties. LAT...LON 4406 10046 4414 10032 4409 10008 4392 10034 TIME...MOT...LOC 2307Z 282DEG 15KT 4405 10033 KF
The Rapid City radar (KUDX), 193 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781599, 781600, 781598.